Thunderstorm Wind, Hale
- When
- December 23, 8:20 AM CST
- Where
- Hale County, 2.7 mi ENE of Sawyerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.770, -87.680
Several large tree limbs broken.
A deep upper level trough over the Plains States produced a large area of forcing over the Central Gulf Coast Region. A stationary warm front was located across southwest Alabama during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A deep upper level trough over the Plains States produced a large area of forcing over the Central Gulf Coast Region. A stationary warm front was located across southwest Alabama during the morning hours. As the warm front lifted northward during the day, warm and unstable gulf moisture spread northward into Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 23, 6:00 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CST TUE DEC 23 2014 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... A COMPLEX FORECAST FOR TODAY AND TONIGHT MAY FINALLY BE COMING INTO BETTER FOCUS THIS MORNING WITH THE HELP OF SHORT RANGE MODELS. THOUGH CONVECTION HAS FORMED NEAR THE GULF COAST THIS MORNING...IT CONTINUES TO MOVE NORTHWARD INSTEAD OF STALLING... WHICH MEANS IT IS LESS LIKELY TO BLOCK THE NORTHWARD MOVEMENT OF THE WARM SECTOR. CURRENTLY A WARM FRONT IS LOCATED SOUTH OF THE CWA ACROSS EXTREME SOUTH ALABAMA AND IS LIKELY TO HAVE TROUBLE MOVING NORTHWARD...NOT BECAUSE OF COASTAL CONVECTION...BUT INSTEAD A COOL WEDGE. EASTERLY FLOW ASSOCIATED WITH HIGH PRESSURE TO OUR EAST IS EXPECTED TO PERSIST LONG ENOUGH TO LIMIT THE NORTHWARD EXTENT OF THE SEVERE WEATHER POTENTIAL INTO THIS EVENING. THE LAST FEW RUNS OF THE HRRR INDICATE THE WARM FRONT HAVING TROUBLE MOVING NORTH OF A LINE FROM DEMOPOLIS TO EUFAULA THROUGH 00Z. MEANWHILE THE HRRR ALSO SUGGESTS THE FOCUS FOR CONVECTIVE ORGANIZATION WILL BE A BIT FARTHER WEST THAN PREVIOUSLY THOUGHT...NEAR THE FRONTAL ZONE ACROSS EASTERN MISSISSIPPI...WHERE A QLCS MAY ORGANIZE THIS AFTERNOON. IF THE AFOREMENTIONED SCENARIO OCCURS...THE BEST CHANCE OF DAMAGING WINDS AND A TORNADO OR TWO WILL BE NEAR AND SOUTH THE INTERSECTION OF THE QLCS AND THE WARM FRONT ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA STARTING AROUND 20Z IN THE SOUTHWEST. THE FORWARD SPEED OF THE QLCS REMAINS IN QUESTION WITH MEAN-LAYER FLOW NEARLY PARALLEL TO THE QLCS AND THE BEST UPPER-LEVEL FORCING NOT EXPECTED TO DEVELOP UNTIL AFTER 03Z. THIS COULD LEAD TO FLASH FLOODING TONIGHT IF THE QLCS SLOWS DOWN FOR AN EXTENDED PERIOD OF TIME. THE QLCS WILL PROBABLY EXIT OUR SOUTHEAST COUNTIES BY 09Z WEDNESDAY AS THE UPPER-LEVEL TROUGH BEINGS TO SHIFT EASTWARD. THE FRONTAL PASSAGE WILL BRING AN END TO THE RAIN WEDNESDAY MORNING AS COLDER AIR MOVES IN. DRY AND COOL CONDITIONS WILL PERSIST INTO THURSDAY AND FRIDAY BEFORE ANOTHER SYSTEM DEVELOPS FOR WITH FAIRLY HIGH RAIN CHANCES SATURDAY NIGHT INTO SUNDAY. 87/GRANTHAM && .AVIATION... 12Z TAF DISCUSSION. IFR TO LIFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD...AS AN ACTIVE 18 HOURS IS BEGINNING TO TAKE SHAPE. SCATTERED LIGHT SHOWERS WILL CONTINUE THIS MORNING...WITH WIDESPREAD FOG AND DRIZZLE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA BY MID DAY...AS PERIODS OF THUNDERSTORMS AFFECT ALL TERMINALS THROUGH OUT THE DAY. SOME IMPROVEMENTS IN VIS AND CIG MIGHT OCCUR AS SHOWERS PASS OVER TERMINALS...BUT ONLY EXPECT IMPROVEMENT TO MVFR. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 57 60 35 51 / 100 100 60 10 0 ANNISTON 58 58 61 35 51 / 100 100 60 10 0 BIRMINGHAM 62 57 59 35 51 / 100 100 40 10 0 TUSCALOOSA 65 52 53 35 54 / 100 100 20 0 0 CALERA 63 56 59 36 53 / 100 100 30 0 0 AUBURN 63 63 63 36 53 / 100 100 70 0 0 MONTGOMERY 68 61 62 35 56 / 100 100 50 0 0 TROY 68 63 64 35 56 / 100 100 60 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...LOWNDES... MACON...MONTGOMERY...PIKE...RUSSELL. && 87/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 AM CST TUE DEC 23 2014 ALZ011>015-017>050-241245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 636 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW-CONFIDENCE...LOW-END THREAT FOR ISOLATED SEVERE STORMS WITH DAMAGING WINDS...AND A TORNADO OR TWO GENERALLY SOUTH OF A LINE FROM ALICEVILLE TO WETUMPKA TO PHENIX CITY. THIS THREAT IS EXPECTED TO BEGIN AROUND 3 PM IN THE SOUTHWEST AND END BY 3 AM IN THE SOUTHEAST. THE GREATEST THREAT WITH THIS SYSTEM COULD BE HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING OVERNIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST TUE DEC 23 2014
ALZ031-231415-
GREENE AL-
748 AM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 815 AM CST...
AT 747 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EPES...OR 9 MILES NORTHEAST OF LIVINGSTON...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
THORNHILL...
BOLIGEE...
ALLISON...
WALDEN QUARTERS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3269 8812 3271 8808 3277 8811 3280 8807
3281 8811 3312 8784 3302 8783 3302 8771
3299 8771 3298 8775 3295 8773 3292 8777
3291 8776 3288 8782 3280 8782 3277 8787
3274 8780 3259 8805 3263 8808 3269 8804
TIME...MOT...LOC 1349Z 219DEG 43KT 3270 8804
56The Birmingham radar (KBMX), 96 km away, was scanning. The volume nearest the first event began at 14:22 UTC.
7 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Several large tree limbs broken.
Power lines downed on Centre Highway in the Ballplay Community.
Several large tree limbs broken.
Several trees uprooted near the intersection of Highway 25 and County Road 29.
Several trees uprooted along Highway 25.
Ten to fifteen roads in the town of Vernon were impassable.
Several trees uprooted along Highway 191 just south of the city of Jemison.
Several trees uprooted and power lines down along Highway 31 between the cities of Clanton and Verbena.
Moderate rainfall caused additional roads to flood and become impassable in the town of Vernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554242, 553565, 553572, 553573, 553576, 553580, 553578, 553579, 553581.